Texas, 2006

Hail in Texas, July 11, 2006

July 11, 2006 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms across the southeastern Texas panhandle produced large hail during the early evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the southeastern Texas panhandle produced large hail during the early evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 11, 1:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 11, 1:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CDT TUE JUL 11 2006

.DISCUSSION...
ATTM...A WEAK BOUNDARY IS LYING ACROSS THE TEXAS PANHANDLE ROUGHLY FROM
BOYS RANCH TO LIPSCOMB. ADEQUATE LOW LEVEL MOISTURE REMAINS IN PLACE
ACROSS THE AREA ALONG WITH A DECENT WEST TO NORTHWEST MID LEVEL STEERING
FLOW AND EMBEDDED WEAK SHORTWAVES. THIS COMBINATION WILL ONCE AGAIN
SET THE STAGE FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING CONVECTION...
DESPITE SOME MID LEVEL DRYING VIA THE LATEST WATER VAPOR SATELLITE IMAGERY.
THE MOST FAVORED AREA WILL BE ACROSS THE NE ZONES DUE TO MORE FAVORABLE
UPPER DYNAMICS ASSOCIATED WITH VORTICITY MAXIMA MOVING ACROSS THAT AREA.
CONVECTION AT THIS HOUR IS DEVELOPING ACROSS ERN NM...SE CO...AND SW
KANSAS. SIMILAR TO YESTEREDAY...LARGE TEMP / DEWPOINT SPREADS AND DECENT
WLY FLOW ALOFT WILL RESULT IN THE POTENTIAL FOR ISOLATED INTENSE DOWNBURSTS
WITH ANY WELL DEVELOPED STORMS. AGAIN...THIS SHOULD BE ISOLATED AND DIFFICULT
TO ASCERTAIN AS TO EXACTLY WHICH STORM AND WHEN IT WILL OCCUR.

SIMILAR PATTERN AGAIN ON WED AFTN AND EVENING. BY LATE THURSDAY...MODELS
ARE IN GENERAL AGREEMENT WITH DEVELOPING THE UPPER HIGH NEAR THE AZ
AND NM BORDER AS IT BUILDS NORTHWARD OVER TIME. AS A RESULT BY LATE
FRIDAY..THE STEERING FLOW WILL BE NORTH OR NORTHEAST WHICH WILL
DRASTICALLY REDUCE THE CHANCE FOR STORMS ACROSS THE PANHANDLES. 5H
HIGH CONTINUES TO BUILD FURTHER NORTH WITH THE SAME STEERING PATTERN
FOR THE REMAINDER OF THE EXTENDED.

STILL BELIEVE MEX TEMPS ARE BEING OVERDONE...SO WILL LEAVE INHERITED
TEMPS GENERALLY AS IS. TWEAKED LOW TEMPS DOWN A DEGREE OR TWO FOR A
COUPLE OF DAYS TO MORE CLOSELY MIRROR LATEST TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  94  67  95 /  20  20  20  10
BEAVER OK                  68  97  70  98 /  30  40  40  10
BOISE CITY OK              64  94  66  94 /  20  20  20  10
BORGER TX                  70  98  72  98 /  20  20  20  10
BOYS RANCH TX              69  98  67  97 /  20  20  20  10
CANYON TX                  67  93  67  94 /  20  20  20  10
CLARENDON TX               67  97  69  96 /  20  20  20  10
DALHART TX                 65  95  63  96 /  20  20  20  10
GUYMON OK                  66  97  69  98 /  30  20  20  10
HEREFORD TX                70  93  68  94 /  20  20  20  10
LIPSCOMB TX                67  98  69  99 /  30  40  40  10
PAMPA TX                   68  95  70  96 /  20  20  20  10
SHAMROCK TX                68  98  71  99 /  20  30  30  10
WELLINGTON TX              69  98  72 100 /  20  30  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

01/09
Hazardous weather outlook, Jul 11, 12:00 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUL 11 2006

OKZ001>003-TXZ001>020-121000-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND EVENING. ISOLATED
STORMS MAY REACH SEVERE LEVELS MAINLY ACROSS THE CENTRAL TO EASTERN
PANHANDLES...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME. THE MAIN THREAT WILL BE DAMAGING WINDS...HEAVY RAIN...
AND HAIL.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ON WEDNESDAY ACROSS
THE PANHANDLES. AT THIS TIME...STORMS ARE NOT EXPECTED TO REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS SHOULD MONITOR THE
WEATHER SITUATION TODAY AND WEDNESDAY AND BE PREPARED FOR POSSIBLE
ACTIVATION SHOULD CONDITIONS WARRANT.

GARCIA

In the hours before

Special weather statement, Jul 11, 2:08 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE JUL 11 2006

TXZ016-112045-
DEAF SMITH TX-
308 PM CDT TUE JUL 11 2006

...STRONG THUNDERSTORM IN SOUTHERN DEAF SMITH COUNTY...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BOOTLEG MOVING EAST AT 25
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Jul 11, 3:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT TUE JUL 11 2006

TXZ014-112230-
GRAY TX-
443 PM CDT TUE JUL 11 2006

...STRONG THUNDERSTORM IN SOUTHEASTERN GRAY COUNTY...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE MCCLELLAN MOVING EAST AT 15 MPH.

TORRENTIAL RAINS...HAIL UP TO ONE HALF INCH SIZE...AND GUSTY WINDS
UP TO 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Jul 11, 4:21 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT TUE JUL 11 2006

TXZ014-019-112245-
DONLEY TX-GRAY TX-
521 PM CDT TUE JUL 11 2006

...STRONG THUNDERSTORM IN NORTHEASTERN DONLEY AND SOUTHEASTERN GRAY
COUNTIES...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF ALANREED MOVING SOUTHEAST AT
15 MPH.

TORRENTIAL RAIN...HAIL UP TO ONE HALF INCH SIZE AND GUSTY WINDS UP
TO 50 MPH ARE POSSIBLE. MOTORISTS ESPECIALLY ALONG INTERSTATE 40
SHOULD USE EXTRA CAUTION ALONG SLICK ROADS TO PREVENT HYDROPLANING.

KRAMAR

The radar

The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Donley

When
July 11, 5:00 PM CST
Where
Donley County, 18 mi N of Hedley
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -100.667

Hail, Collingsworth

When
July 11, 5:48 PM CST
Where
Collingsworth County, Quail
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.883, -100.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523109, 5523108.